Alert archive / South Dakota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 146, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Jul 23, 2016, 4:00 AM MDT for Corson County, Dewey County, Stanley County, South Dakota. It was in force for 23 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 23, 2016, 4:00 AM MDT (10:00 UTC)
- Expired
- Jul 23, 2016, 4:23 AM MDT
- In force
- 23 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Corson County, SD, Dewey County, SD, Stanley County, SD
The radar
The Rapid City radar (KUDX), 176 km from the middle of the area, began a volume at 10:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 10.0 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2634 J/kg
- Mixed-layer CIN
- -69 J/kg
- Mixed-layer LCL
- 1350 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 199 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
830
WUUS53 KABR 231000
SVRABR
SDC031-041-117-231045-
/O.NEW.KABR.SV.W.0146.160723T1000Z-160723T1045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
400 AM MDT SAT JUL 23 2016
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN STANLEY COUNTY IN CENTRAL SOUTH DAKOTA...
WESTERN DEWEY COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
SOUTH CENTRAL CORSON COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
* UNTIL 445 AM MDT
* AT 400 AM MDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
GREEN GRASS...OR 14 MILES NORTHEAST OF EAGLE BUTTE...MOVING NORTH
AT 40 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
LITTLE MOREAU REC AREA AROUND 415 AM MDT.
TIMBER LAKE AROUND 425 AM MDT.
GLENCROSS AROUND 430 AM MDT.
SPRING LAKE AROUND 435 AM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 4559 10139 4555 10062 4473 10100 4480 10114
4499 10114 4500 10150
TIME...MOT...LOC 1000Z 190DEG 36KT 4518 10109
HAIL...1.00IN
WIND...60MPH
$$
WISE1 follow-up statement
462
WWUS53 KABR 231023
SVSABR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
423 AM MDT SAT JUL 23 2016
SDC031-041-117-231032-
/O.CAN.KABR.SV.W.0146.000000T0000Z-160723T1045Z/
STANLEY SD-DEWEY SD-CORSON SD-
423 AM MDT SAT JUL 23 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN STANLEY...WESTERN
DEWEY AND SOUTH CENTRAL CORSON COUNTIES IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED.
LAT...LON 4559 10139 4555 10062 4473 10100 4480 10114
4499 10114 4500 10150
TIME...MOT...LOC 1018Z 190DEG 36KT 4541 10103
$$
WISEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 2:56 AM MDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 23, 2:56 AM MDT, 1 hour 4 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 356 AM CDT SAT JUL 23 2016 .SHORT TERM...(Today through Monday Afternoon) Issued at 356 AM CDT SAT JUL 23 2016 Still dealing with a few showers and thunderstorms across the western CWA, but for the most part, it's actually been a pretty quiet night as far as thunderstorm activity goes. As the day progresses, frontal boundary will march eastward into the area with moderate to strong instability developing. Shortwave over the northern Rockies will continue to move east providing support for additional shower and thunderstorm development. Best 0-6km bulk shear resides across ND, but there is enough over our area to support strong to severe convection. Hi-res models trying to close in on a scenario which includes initial development of storms over ND within zone of ascent related to advancing shortwave. Upscale growth to an MCS or multiple storm clusters then seems likely as activity eventually moves into MN. How far south more organized and widespread convection makes it is the big question. Models suggesting more activity across ND where best bulk shear resides. Although, there should be some degree of activity over this CWA as well, and any storms that do form have the potential to be strong or severe. Activity will quickly move east into MN this evening as the front makes steady eastward progress. Much drier air will move in behind the front and Sunday will be warm, but fairly comfortable as dewpoints will be much lower than what we have seen this past week. The rest of the short term is rather quiet. High pressure moves in Sunday night with lows likely dipping into the 50s for many locations which is something we have not seen for several days now. Monday looks rather warm again as 850mb temps climb through the 20s C. Probably looking at mid to upper 90s once again over central SD. Although, with dewpoints likely remaining in the 50s, do not expect heat indices to climb over 100 degrees at this point. .LONG TERM...(Monday Evening through Friday) Issued at 356 AM CDT SAT JUL 23 2016 Quasi-zonal flow aloft will transition to a weak trough and northwest flow by the end of the period. A number of shortwaves moving through the flow coupled with persistent weak sfc low pressure will bring continued chances for showers and thunderstorms through the extended. Temperatures will trend down through the week, starting with high in the mid 80s to lower 90s and ending with highs around 80. && .AVIATION...(For the 06Z TAFS through 06Z Saturday Night) Issued at 1224 AM CDT SAT JUL 23 2016 Scattered showers and thunderstorms are possible across the far western CWA into the overnight hours. Additional thunderstorm development is expected on Saturday, beginning across the west in the morning and spreading during the day then exiting the CWA to the east by early evening. MVFR cigs and vsbys are possible with the thunderstorms. && .ABR Watches/Warnings/Advisories... SD...NONE. MN...NONE. && SHORT TERM...TMT LONG TERM...Wise AVIATION...Wise
Hazardous weather outlook, Jul 22, 4:13 AM MDT, 23 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 513 AM CDT FRI JUL 22 2016 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-231015- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 513 AM CDT FRI JUL 22 2016 /413 AM MDT FRI JUL 22 2016/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT HEAT INDICES WILL RANGE FROM 95 DEGREES TO 110 DEGREES ACROSS THE AREA ONCE AGAIN TODAY. STRONG TO SEVERE STORMS ARE POSSIBLE ACROSS THE AREA LATE THIS AFTERNOON ACROSS NORTH CENTRAL SOUTH DAKOTA...THEN OVER ALL OF THE FORECAST AREA DURING THE OVERNIGHT HOURS. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS...ALTHOUGH THERE IS A SMALL TORNADO THREAT OVER NORTH CENTRAL SOUTH DAKOTA LATE THIS AFTERNOON INTO THE EARLY EVENING HOURS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG TO SEVERE STORMS ARE POSSIBLE ONCE AGAIN SATURDAY AFTERNOON AND EVENING...MAINLY ACROSS NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA. LARGE HAIL AND STRONG WINDS ARE THE MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON INTO THE EARLY EVENING OVER NORTH CENTRAL SOUTH DAKOTA. TMT
In the hours before
Special weather statement, Jul 23, 3:55 AM MDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
355 AM MDT SAT JUL 23 2016
SDZ015-033-231045-
DEWEY SD-STANLEY SD-
355 AM MDT SAT JUL 23 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN STANLEY AND WESTERN
DEWEY COUNTIES UNTIL 445 AM MDT...
AT 354 AM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR GREEN GRASS...OR 8 MILES NORTH OF EAGLE BUTTE...MOVING NORTH AT
30 MPH.
NICKEL SIZE HAIL AND WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
EAGLE BUTTE...LANTRY...ISABEL...WHITE HORSE...GREEN GRASS...
BEAR CREEK...LITTLE MOREAU REC AREA AND PARADE.
LAT...LON 4504 10148 4538 10149 4539 10147 4541 10147
4538 10078 4468 10085 4471 10114 4499 10114
4500 10150 4503 10150
TIME...MOT...LOC 0954Z 185DEG 25KT 4511 10118
WISEThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 22, 6:13 PM MDT | Severe Thunderstorm Warning | ABR | Corson, Dewey | 47 min |
| Jul 22, 11:33 PM MDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 42 min |
| Jul 23, 12:15 AM MDT | Severe Thunderstorm Warning | ABR | Jones, Stanley | 15 min |
| Jul 23, 3:55 AM MDT | Special Weather Statement | ABR | Dewey | 50 min |
| Jul 23, 5:02 AM MDT | Special Weather Statement | ABR | Dewey | 43 min |
| Jul 23, 5:10 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 17 min |
| Jul 23, 5:33 AM MDT | Severe Thunderstorm Warning | ABR | Dewey, Potter, Stanley, Sully | 28 min |
| Jul 23, 6:06 AM MDT | Special Weather Statement | ABR | Codington, Deuel, Grant, Hamlin | 39 min |
| Jul 23, 6:21 AM MDT | Severe Thunderstorm Warning | ABR | Deuel, Grant | 17 min |
| Jul 23, 6:40 AM MDT | Special Weather Statement | ABR | Sully | 50 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.